California, 2008

Winter Storm and Heavy Snow in California, January 24 to 26, 2008

January 24 to 26, 2008 · NWS STO · 4 events in 4 counties and zones

Zone 64 1/25.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Zone 64 1/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 24, 4:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 24, 4:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
425 PM PST THU JAN 24 2008

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW THAT THE UPPER
LEVEL LOW THAT HAS BEEN SPINNING OFF THE CENTRAL CALIFORNIA COAST IS
NOW OPENING UP INTO WAVE...AS IT LIFTS ACROSS THE REGION.  AS A
RESULT...SHOWERS CONTINUE TO SPREAD ACROSS THE REGION...WITH SOME
MODERATE TO HEAVY SHOWERS SHOWING UP ON THE CURRENT RADAR IMAGERY.
MEANWHILE...COLD AIR REMAINS TRAPPED IN THE NORTHERN SACRAMENTO
VALLEY AND SURROUNDING FOOTHILLS...RESULTING IN SNOW LEVELS AROUND
1000 FEET UP NORTH.  DUE TO THE CONVECTIVE NATURE OF THE SHOWERS
THOUGH...A RAIN SNOW MIX IS POSSIBLE BELOW 1000 FEET IN THE NORTHERN
SACRAMENTO VALLEY THROUGH TONIGHT.  THEREFORE...HAVE ISSUED A HEAVY
SNOW WARNING FOR SHASTA COUNTY AND WINTER STORM WARNING FOR THE
COASTAL RANGE AND LAKE COUNTY.  HAVE KEPT THE SNOW ADVISORIES IN
PLACE FOR THE MOTHERLODE...THE NORTHEAST FOOTHILLS...THE WEST SLOPES
OF THE SIERRA...AND WESTERN PLUMAS COUNTY BECAUSE THE FLOW LOOKS
LIKE IT WILL TURN FROM SOUTHERLY TO SOUTHEASTERLY OVERNIGHT...WHICH
IS NOT THE MOST FAVORABLE FOR SNOW PRODUCTION IN THESE AREA.
HOWEVER...THEY WILL NEED TO BE WATCHED CLOSELY.  HAVE ALSO ISSUED AN
URBAN AND SMALL STREAM FLOOD ADVISORY FOR DRY CREEK IN STANISLAUS
COUNTY...AS LOCAL EMERGENCY OFFICIALS ARE REPORTING IT OUT OF ITS
BANKS.  LOCAL AREA STREAMS IN THE SACRAMENTO VICINITY ARE ALSO
BEGINNING TO RUN A LITTLE ON THE HIGH SIDE...AND WILL NEED TO BE
MONITORED THIS EVENING AND TONIGHT.

OTHERWISE...WATER VAPOR IMAGERY ALSO SHOWS THE NEXT VERY COLD AND
POTENT UPPER LEVEL LOW DIGGING SOUTH ALONG 130 WEST.  AS THIS SYSTEM
SETS UP ALONG THE COAST TOMORROW...MORE PRECIPITATION WILL SPREAD
ACROSS THE REGION...AND SNOW LEVELS WILL GRADUALLY RISE.  SURFACE
PRESSURE GRADIENTS WILL INCREASE IN THE SOUTHERN SACRAMENTO AND
NORTHERN SAN JOAQUIN VALLEYS AS WELL AS IN THE DELTA.  THE 925
MB...850 MB...AND 700 MB WINDS ALSO ARE ALIGNED NICELY AND
INCREASING IN STRENGTH.  THEREFORE...BELIEVE SOME OF THESE STRONGER
WINDS FROM ALOFT MAY MIX DOWN TO THE SURFACE...CREATING GUSTY WINDS
IN THESE AREA.  THEREFORE...HAVE ISSUED A WIND ADVISORY FOR THE
SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEY AS WELL AS THE
DELTA.  THESE WINDS LOOK LIKE THEY WILL GRADUALLY WEAKEN LATE
FRIDAY...BUT MAY INCREASE ONCE AGAIN ON SATURDAY...WHICH BARES
WATCHING.

MODELS ARE SHOWING ANOTHER STRONG WAVE WRAPPING AROUND THE NEXT
UPPER LEVEL LOW FRIDAY NIGHT AND SATURDAY...WHICH WILL CONTINUE TO
BRING RAIN AND SNOW TO THE REGION.  HOWEVER...MODELS ARE VARYING
SOME ON THE PRECIPITATION AMOUNTS...AS THEY ARE TRYING TO TAP SOME
TROPICAL AND VERY MOIST AIR TO OUR SOUTH.  AT THIS TIME...BELIEVE
THE MAIN PLUME WILL STAY OVER SOUTHERN CALIFORNIA...BUT SOME HIGHER
PW AIR WILL MOVE INTO THE REGION.  THAT COMBINED WITH GOOD UPSLOPE
FLOW INTO SHASTA COUNTY AND THE SURROUNDING AREAS MAY WARRANT
ADDITIONAL WINTER WEATHER PRODUCTS...AND WILL THEREFORE CONTINUE TO
MONITOR THE DEVELOPING SYSTEM.

WET AND UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST
SUNDAY...THE THIS SECONDARY UPPER LEVEL LOW WILL MOVE ACROSS THE
REGION.  AT THIS TIME...MODELS ARE IN PRETTY GOOD AGREEMENT...BUT
BELIEVE THAT THEY MAY BE TRYING TO MOVE THIS LOW OUT OF THE REGION
TO QUICK.  PALMER

.EXTENDED DISCUSSION...
UNSETTLED WEATHER CONTINUES THROUGH THE WEEKEND AS EXTENDED MODELS
PAINTING SIMILAR PICTURE WITH DEEP COLD SHORTWAVE RIDING OVER HIGH
AMPLITUDE RIDGE NEAR 150W THEN SLIDING DOWN WEST COAST SUNDAY. THIS
FEATURE FORECAST TO EJECT QUASISTATIONARY OFFSHORE LOW THROUGH SOCAL
SUNDAY. STRONG HEIGHT FALLS SUNDAY INTO SUNDAY NIGHT OVER NORCAL AS
510 MB UPPER LOW AND TROUGH IMPACT WEST COAST. ALTHOUGH FAR IN
THE FORECAST CYCLE...CURRENT PROGS SUPPORT SNOW LEVELS DOWN TO 500
FEET BY MONDAY MORNING. DECREASING SHOWERS MONDAY AS SHORT WAVE
PROGRESSES INTO THE GREAT BASIN THEN DRIER WEATHER WITH SOME
OVERNIGHT VALLEY FOG POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING AS
SHORT WAVE RIDGING MOVES OVER NORCAL. STORM TRACK TAKES ON A MORE
WESTERLY PATTERN THEREAFTER WITH LOWER LATITUDE SHORTWAVES PROGGED
INTO INTERIOR NORCAL TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER STORM
TOWARDS THE END OF THE WEEK.

&&

.AVIATION...
UPR LOW NR KUKI FCST TO WKN AND LFT ACRS NORCAL TNGT AS 2ND LOW PRES
SYS DVLPS OFF THE CAL CST INTO SAT. MNLY MVFR WITH AREAS IFR CONDS
IN SHWRS FOR INTR VLY THRU 06Z THEN MSTLY VFR VCNTY SRN SAC VLY SWD.
GENLY MVFR/IFR CONDS FOR FTHLS AND MTNS NXT 24 HRS WITH AREAS LIFR
IN HVY SHWRS. SN LVLS ARND 010-015 IN NRN INTR MTNS AND ARND 020 MSL
IN CSTL MTNS AND SIERNEV GRDLY INCRSG TO ARND 030 MSL FRI. INCRSG
SWLY FLOW ALF NXT 24 HRS WITH SPDS AOA 100 KTS ABV FL250 AFT 18Z
FRI. AREAS SLY SFC WND G30KTS IN INTR VLY TIL ARND 05Z THEN AREAS
LLWS TIL 16Z FRI WITH INCRSG SFC WND AFT.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 4 PM PST FRIDAY FOR NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-WEST SLOPE NORTHERN SIERRA NEVADA-
WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL 4 PM PST FRIDAY FOR CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY
TO NORTHERN LAKE COUNTY.

SNOW ADVISORY UNTIL 4 AM PST FRIDAY FOR MOTHERLODE.

WIND ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR CARQUINEZ STRAIT
AND DELTA-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

HEAVY SNOW WARNING UNTIL 4 PM PST FRIDAY FOR SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Jan 24, 7:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU JAN 24 2008

CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SNOW ADVISORY UNTIL 4 AM PST FRIDAY FOR MOTHERLODE-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-WEST SLOPE NORTHERN SIERRA
NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SNOW ADVISORY UNTIL 4 AM PST FRIDAY FOR MOTHERLODE-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-WEST SLOPE NORTHERN SIERRA
NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

A STRONGER STORM MAY MOVE INTO THE REGION SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON. IT MAY BRING STRONG WINDS TO THE VALLEYS WITH
HEAVY RAINFALL.  HEAVY SNOW IS POSSIBLE IN THE MOUNTAINS.  CONTINUE
TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR UPDATES ON THIS
STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Jan 24, 4:48 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
448 PM PST THU JAN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLOOD            10 E MODESTO            37.66N 120.81W
01/24/2008                   STANISLAUS         CA   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED THAT DRY CREEK IS OUT OF ITS
            BANKS WHERE IT CROSSES OAKDALE WATERFORD HIGHWAY.

&&

EKURTH

Event by event

3 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
January 24, 6:00 PM PST to January 25, 5:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

Due to trapped cold air in the valleys, snow levels dropped to near 1500 feet with up to twenty inches of snow falling at the higher elevations. Southeasterly wind gusts reached 50 mph.

Winter Storm, Clear Lake/Southern Lake County

When
January 24, 6:30 PM PST to January 25, 4:30 AM PST
Where
Clear Lake/Southern Lake County forecast zone
Reported by
Mesonet

Due to trapped cold air in the valley, snow levels dropped to near 1500 feet with up to a foot of snow falling in the higher elevations. Southerly wind gusts reached 50 mph.

Heavy Snow, Shasta Lake/North Shasta County

When
January 24, 7:00 PM PST to January 25, 4:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

The snow level was near 3000 feet with eight to fifteen inches falling at the higher elevations.

Winter Storm, Mt Shasta/Western Plumas County

When
January 25, 6:00 AM PST to January 26, 3:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Snow levels were near 3000 feet. Five to ten inches of snow fell near 4500 feet and up to eighteen inches of snow fell above 7000 feet. Wind gusts reached 40 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111459, 111206, 111576, 111587.